PubMed · 7233892
Antimicrobial agent-associated colitis and diarrhea.
Abstract
Although antimicrobial agent-associated colitis has been recognized as a clinicopathologic entity for years, the cause of this disease has been determined only recently. Virtually all cases of pseudomembranous colitis and some cases of antimicrobial agent-associated nonspecific colitis or diarrhea have been shown to be caused by a toxin of Clostridium difficile. Methods for cultivating C difficile from feces and for detecting the toxin have been developed. Oral administration of vancomycin has proved to be effective for the treatment of C difficile-induced colitis, although isolated instances of relapse after treatment have been documented.The discovery of C difficile as a human intestinal pathogen has provided an explanation for some, but not all cases of antimicrobial agent-associated diarrhea. The epidemiology, pathogenesis and means of prevention of C difficile toxin-induced diarrhea remain to be determined.
Explore related subjects
Keep this discovery
Explore connections, maps & timelines
W L George. 1980. Antimicrobial agent-associated colitis and diarrhea.. https://pubmed.ncbi.nlm.nih.gov/7233892/
Cite the original work for its findings. Save a collection to share your selection of sources.